By contributing writer, Marisa Powers
When it is springtime in the Midwest many Lupies and other Chronic Illness Warriors enjoy a small window of some relief. Symptoms like cold sensitivity, achy joints, Reynaud’s syndrome (just so say a few) begin to subside with the warming weather. Though some people who are dependent on Prednisone can get a small break around this time, the break really does not last very long, unfortunately, if you are anything like me. The heat intolerance, the swelling joints, the UV sensitivity, and the unbearable pain can make summers miserable. So many of us have to depend on Prednisone to get through the hotter months and to keep us going.
My Prednisone story began in the middle of winter when I started a new flare and could not kick it. The doctor put me on 20mg Prednisone and told me to taper off and take the meds for a total of three weeks. Unfortunately it didn’t do a thing. I couldn’t even taper off due to pain and swelling in my legs.
So when it started getting warmer, I only had about a week without steroids before the doctor gave me another regimen for another month, then another, then eventually told me to take the 20mg daily until I felt well enough to start tapering off. I still have yet to be weaned off the medication unfortunately and have been on it for over a year (like so many other people with Lupus and other autoimmune diseases).
With that being said, I have read a few people’s representations of their experience with Prednisone and was shocked at first. I couldn’t believe just what this little pill could do to our bodies! Over time though, I realized that their experience wasn’t much different from mine. Here are a few things that I noticed.
I have gained over 50 pounds in the last year from Prednisone. And when I am retaining water, I look even puffier. It is very hard to see myself with all of the added weight.
Oh the moon face! My face begain to have no definition and seemed to get wider and wider over time. I have tried contouring my makeup to give myself some sort of cheekbone, but nothing works.
Hangry all the time
One of the many side effects of steroids is being hungry. I learned to “graze” and always have snacks available so that I don’t become “hangry”. It is really an all the time thing and it doesn’t help with all the weight gain either.
The insomnia from this medication is really frustrating. When you don’t sleep, your body doesn’t rest, and it doesn’t heal. It seems to be an endless cycle that prevents you from getting off of the medication.
Anxiety and depression
I previously have been prone to anxiety and having a chronic illness like Lupus doesn’t help. But the Prednisone amplifies it ten times fold. Invasive thoughts and panic attacks started controlling my life until my body started getting used to the medication. I also started having depression from the poor self image and the fact that you feel uncomfortable in your own body. My physicians have been very helpful and understanding of this side effect.
Oh the hair thinning. Every time I wash my hair there are just gobs coming out. I tend to wear my hair up since it looks too thin to wear down at this point.
I have never sweat so much in my life! I have to wear an ice pack most days because I have a heat intolerance, but it still pours out the top of my head and down my back. Not very attractive.
Losing my teeth
Many of us with chronic illness, unfortunately, have bad teeth. I started showing signs in my teen years. But since starting Prednisone, my teeth are cracking, breaking, and discoloring.
Although I have all the above symptoms and they seem to be miserable, to say the least, I am able to walk. I am able to work and spend time with my family. I am surviving. Hopefully (soon) there will be a time when I can taper off and possibly lose some of the weight and maybe feel “normal’ again. To be honest, I can’t wait! But there is a big chance that I will be stuck taking this medication for the rest of my life. I can just make the best of it and remember the positives.
How many of you deal with side effects from the loved/hated Prednisone? How long have you been on the drug? Let us know in the comments below.
Marisa Powers was diagnosed with Systemic Lupus Erythematosus in 2016 at the age of 35 after a major flare trigger by the birth of her child. Since then she has become an advocate with the Lupus Foundation of America and the US Pain Association to try to inform others of chronic illness and chronic pain issues. While living with Systematic Lupus, Fibromyalgia, Anxiety and Panic Attacks, Hypothyroidism, and Reynauds Syndrome, she has written for The Mighty talking about everyday issues with being a survivor and now is a contributor for Lupus Chick. You can read her other articles at www.TheMighty.com/u/marisa-powers-1